BUHS

Students wait for school to start at Brattleboro Union High School.

Don't miss the big stories. Like us on Facebook.  

BRATTLEBORO — Two students at Brattleboro Union High School who overdosed inside the school last week after taking pills received medical care but did not lose consciousness.

“Although the year has started much calmer than last, this week we experienced two separate medical emergencies on campus involving the use of substances possibly laced with fentanyl,” Cassie Damkoehler, interim principal, wrote in an email sent to families on Friday, explaining how the opiate drug can cause respiratory distress and in some cases be lethal when taken improperly. In both instances, the student received immediate medical care and was okay.”

In an interview, Damkoehler said one incident occurred at the end of the school day Wednesday.

“We knew the student was a little off and not OK,” she said. “The parents responded right away and decided to take the student to the hospital.”

Damkoehler said she believes the student self-reported the incident.

On Friday, another student overdosed earlier in the day and a concerned student reported it. Damkoehler said school nurses responded quickly to both incidents.

Administrators, the school safety team and nurses “were able to handle the situation as best as we possibly could,” she said. She declined to say the ages of the students. She said they are both doing well now.

Damkoehler doesn’t see a school-wide drug epidemic at the moment.

“But I would say the number of students who came forward to give us information to try and be helpful and problem solve have prevented it from becoming a school issue,” she said.

Nurses carry Narcan, which is used to counteract the effects of an overdose. Damkoehler anticipates administrators also will be given a supply and training. Neither incident involved school staff or nurses providing Narcan.

Damkoehler said Ricky Davidson, Student Assistant Program counselor, constantly offers training, support and information to help with substance issues. He and school nurses are credited with coming up with a way to talk about the incidents in meetings as a school community.

“I think it’s an important dialogue,” Damkoehler said. “Not talking about it doesn’t fix the issue at all. Our students are at an age where it’s important that they also learn to have these conversations.”

Support our journalism. Subscribe today. →

Damkoehler expects the discussion to continue.

“I can’t say enough about some of the students who I wouldn’t expect to come forward with information, wanting to do so because it is scary and they don’t want to see any of their classmates harmed,” she said. “We focus a lot on our community and strengthening our community, and so it kind of lets me know that all the work we’re doing on that is working, when situations like this occur and we see this kind of response from the students.”

Damkoehler said she feels a lot of responsibility to families who send their children to the school every day. Although the incidents are upsetting, she sees the response from students and staff alike showing how strong the school community is at BUHS.

In the email, Damkoehler encouraged families to have an open dialogue with their students and reach out to the school for support if they are unsure of what to say.

“We have resources that we are happy to share,” she wrote. “It really does take a village to support our students.”

Det. Lt. Jeremy Evans said the Brattleboro Police Department is actively investigating the incidents. Depending on the circumstances, he said criminal charges could be filed against anyone who sold or supplied the drugs.

However, he said, if it’s a juvenile, an investigation could result in reparative justice or diversion, rather than criminal charges.

“Opioid related overdoses among Vermonters under 18 years old are relatively rare, but even one is too many,” said Ben Truman, spokesperson for the Vermont Department of Health.

According to state data for the past three years, there have been fewer than 6 EMS calls to K-12 schools in response to a student suspected of experiencing an overdose involving opioids. Truman said it can be difficult to parse out whether the accidental overdose occurred on schoolgrounds, and if an overdose isn’t identified as the reason for school officials calling EMS, it would not be captured in the data.

“That said, we work with schools who are helping staff and students to recognize the signs of an opioid overdose, and how to respond,” he said. “Currently we have provided Narcan to 24 schools including colleges.”

Truman noted overdoses are preventable and pointed to VTHelplink as a resource providing free, confidential, non-judgmental support and referrals to treatment, recovery and other services. For information, visit vthelplink.org or call 802-565-LINK.

Bob Audette contributed reporting.